Kansas, 2011Winter Storm in Kansas, February 24, 2011
February 24, 2011 · NWS TOP · 9 events in 9 counties and zones
Much of Northeast Kansas received a mixture of freezing rain, sleet and snow during the day of February 24th. The heaviest ice accumulation occurred across Jackson, Jefferson, Brown into Shawnee and Wabaunsee Counties where amounts to around one quarter inch were common on trees and power lines.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much of Northeast Kansas received a mixture of freezing rain, sleet and snow during the day of February 24th. The heaviest ice accumulation occurred across Jackson, Jefferson, Brown into Shawnee and Wabaunsee Counties where amounts to around one quarter inch were common on trees and power lines. Several thousand residents of NE Kansas were without power for a time Thursday night February 24th due to power outages. Of note, the heaviest snows occurred between 4pm and 9pm on the evening of February 24th when thundersnow was reported in the Topeka area with visibilities of less than one eighth of a mile to near zero at times. Snowfall rates of 1 to as high as 2 inches per hour were common during this period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 24, 3:21 AM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Feb 24, 3:21 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
321 AM CST THU FEB 24 2011
.DISCUSSION...
TODAY IS TURNING OUT TO BE VERY MESSY WITH MODELS TRENDING MORE
DYNAMIC WITH THE UPPER WAVE AND LOTS OF WARM AIR AND MOISTURE
ADVECTING INTO THE SYSTEM ACROSS EASTERN KS. MODELS CONTINUE TO BE
IN PRETTY GOOD AGREEMENT IN STRENGTH AND TIMING OF THE STORM
SYSTEM...WITH SOME MINOR DIFFERENCES IN THE TEMP PROFILE AND WHEN
PRECIP MAY CHANGE OVER TO SNOW. IN SHORT...THERE SHOULD BE MORE THAN
ENOUGH FORCING AND MOISTURE FOR PRECIP TO OCCUR THROUGH THE
DAY...AND WE ARE ALREADY SEEING ELEVATED CONVECTION DEVELOPING
ACROSS CENTRAL KS. FORECAST SOUNDINGS SHOW A DISTINCT WARM NOSE
SETTING UP ACROSS MUCH OF EASTERN AND CENTRAL KS INTO THE MID
AFTERNOON. WITH TEMPS NEAR OR BELOW FREEZING...THE ATMOSPHERE IS SET
UP FOR A SLEET AND FREEZING RAIN EVENT ACROSS A GOOD PART OF THE
FORECAST AREA. ON TOP OF THE FORCING...BOTH THE GFS AND NAM ARE
SHOWING CONVECTIVE INSTABILITY WITH A SLIGHT NEGATIVE TILT TO THE
WAVE AS IT LIFTS ACROSS NORTHEAST KS. GIVEN THE INSTABILITY AND GOOD
MOISTURE ADVECTION...THINK SOME AREAS OF EAST CENTRAL KS COULD
RECEIVE OVER A HALF INCH OF QPF BY THIS EVENING. MUCH OF THIS QPF
COULD BE IN THE FORM OF SLEET WITH ACCUMULATIONS AROUND A HALF IN
NOT OUT OF THE QUESTION. BECAUSE OF THE EXPECTED FORCING...MOISTURE
AND INTENSITY OF PRECIP...WILL UPGRADE THE ADVISORY TO A WINTER
STORM WARNING. DO NOT NECESSARILY THINK SNOW AMOUNTS WILL BE HIGH
ENOUGH TO VERIFY A WARNING IN SPITE OF THE RAW SNOW TOTALS FROM THE
MODELS...THINKING SIGNIFICANT SLEET ACCUMULATIONS WILL EAT IN TO THE
STORM TOTAL AMOUNTS. ANTICIPATE HEARING A FAIR AMOUNT OF THUNDER
WITH THE SLEET AND SNOW THIS AFTERNOON AS WELL.
THE FAR SOUTHEASTERN COUNTIES /COFFEY...ANDERSON AND FRANKLIN/ OF
THE FORECAST AREA WILL REMAIN WITHOUT AND HEADLINE AT THIS TIME
THINKING THAT SFC TEMPS WILL REMAIN ABOVE FREEZING FOR A GOOD
PORTION OF THE DAY AND ANY FREEZING PRECIP ACCUMULATIONS THIS
EVENING WILL REMAIN MINOR. THE FAR NORTHWESTERN COUNTIES /CLOUD...
REPUBLIC...WASHINGTON AND MARSHALL/ WILL REMAIN IN AN ADVISORY FOR
NOW EXPECTING TEMPS THROUGH THE COLUMN TO BE COLD ENOUGH FOR ALL
SNOW WITH AMOUNTS RANGING FROM 3 TO 5 INCHES. SO FOR THE COUNTIES IN
BETWEEN...PERIOD OF SLEET AND FREEZING RAIN ARE FORECAST. RIGHT NOW
FORECAST SOUNDINGS SHOW ENOUGH COLD AIR BELOW THE WARM NOSE ALOFT
FOR PRECIP TO REFREEZE AND FALL PRIMARILY AS SLEET. THINK THE MOST
INTENSE OF THE PRECIP IS LIKELY TO OCCUR THROUGH THE AFTERNOON WHICH
WILL INCLUDE THE AFTERNOON COMMUTE. TEMPS TODAY WILL NOT WARM MUCH
OVER WHAT CURRENT READING ARE DUE TO OVERCAST SKIES AND NEUTRAL OR
WEAK COLD AIR ADVECTION.
FOR FRIDAY THROUGH SATURDAY...THE MODELS CONTINUE TO SHOW MID LEVEL
FRONTOGENESIS SETTING UP OVER NEB AND DRIFTING SOUTH NEAR THE STATE
LINE. FORECAST SOUNDINGS HAVE A BETTER SATURATION WITHIN THE MID
LEVELS FOR ICE NUCLEATION TO OCCUR SO ANTICIPATE MAINLY A VERY LIGHT
SNOW EVENT WITH ACCUMULATIONS GENERALLY LESS THAN AN INCH. MODELS
SHOW THIS MID LEVEL MOISTURE MOVING OFF TO THE EAST THROUGH THE DAY
SATURDAY WITH UPPER LEVEL SUBSIDENCE INCREASING. SO WOULD EXPECTED
THE LIGHT PRECIP TO COME TO AN END ON SATURDAY. HAVE COOLED HIGHS
AND LOWS THROUGH THE PERIOD DUE TO CLOUD COVER REMAINING OVER THE
REGION AND THE NAM AND ECMWF PERSISTING WITH WEAK COLD AIR
ADVECTION. TEMPS MAY STRUGGLE TO WARM ABOVE FREEZING THROUGH
SATURDAY.
WOLTERS
MODELS CONTINUE TO ROTATE NEXT STORM...NOW OVER THE PACIFIC
NORTHWEST...INTO CA AND OUT INTO THE PLAINS BY THE END OF THE
WEEKEND. ALTHOUGH COLD TEMPERATURES MAY BE IN PLACE SUNDAY
MORNING...VERY STRONG WARM AIR AND MOISTURE ADVECTION SHOULD BE
UNDERWAY LATE IN THE NIGHT ACROSS THE SOUTHERN COUNTY WARNING AREA.
WITH INSTABILITY INCREASING ALOFT HAVE ADDED THUNDER TO PORTIONS OF
THE EAST CENTRAL FORECAST AREA...THEN SPREAD THIS POTENTIAL NORTH
AND NORTHWESTWARD ACROSS THE AREA THROUGH THE DAY. IF IT OCCURS
EARLY ENOUGH IN THE MORNING NORTH CENTRAL...THERE IS SOME FREEZING
RAIN POTENTIAL...OTHERWISE MAINLY CONVECTION CHANCES THROUGH THE DAY
WITH AFTERNOON HIGHS FROM THE 40S NORTH TO THE 50S SOUTH. AS THE
SHORTWAVE TROUGH PASSES THROUGH THE AREA OVERNIGHT...A TRANSITION TO
RAIN OR SNOW EAST AND SNOW WEST AS THE COLDER AIR ALOFT OVERSPREADS
THE AREA. COULD SEE SOME LINGERING SNOW IN THE FAR EAST EARLY
MONDAY...OTHERWISE DRY BEYOND MONDAY MORNING INTO THE MIDDLE OF NEXT
WEEK. WITH THE UPPER LEVEL TRANSITION THEN TO A MORE ZONAL
PATTERN...A MODERATION TO HIGHS MAINLY IN THE 50S LOOKS GOOD...
ALTHOUGH 40S POSSIBLE ACROSS THE FAR NORTHERN COUNTIES WEDNESDAY AS
A WEAK FRONT TRIES TO EDGE INTO THAT AREA BY MID WEEK. 63
&&
.AVIATION...
CONDITIONS TO STEADILY DETERIORATE THURSDAY. FREEZING PRECIP LIKELY
TO START BY MIDDAY WITH A TRANSITION TO SNOW AND IFR CIGS AT BEST BY
LATE AFTERNOON. DIFFERENCES DO EXIST ON JUST WHEN THIS WILL OCCUR
HOWEVER. UPPER TROFS PASSAGE IN THE EVENING PROVIDES IMPROVING
CONDITIONS...THOUGH CIG RESTRICTIONS SHOULD PERSIST.
65
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6AM TO 9PM THURSDAY FOR
KSZ011-012-021>024-026-034>040-054-055.
WINTER WEATHER ADVISORY FROM 6AM TO 9PM THURSDAY FOR KSZ008>010-020.
&&
Hazardous weather outlook, Feb 24, 4:37 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
437 AM CST THU FEB 24 2011
KSZ008>012-020>024-026-034>040-054>056-058-059-251045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
437 AM CST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
A WINTER STORM WILL BRING A MIX OF FREEZING RAIN...SLEET AND SNOW
TO MUCH OF THE AREA. 3 TO 6 INCHES OF SNOW AND SLEET IS POSSIBLE
BY THE EVENING FOR AREAS NORTHWEST OF THE KANSAS TURNPIKE. A
WINTER STORM WARNING HAS BEEN ISSUED FOR THE COMBINED
ACCUMULATIONS OF FREEZING RAIN...SLEET AND SNOW.
SCATTER THUNDERSTORMS ARE LIKELY THROUGH THE DAY TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS EAST CENTRAL AND
NORTHEAST KANSAS SUNDAY. SOME OF THESE STORMS COULD BE STRONG.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION
FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.
WOLTERS
Winter Storm, Jefferson
- When
- February 24, 6:00 AM CST to 10:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Reports of one quarter to one half inch of ice accumulation were received from Emergency Management across Jefferson County. This was mainly on elevated surfaces from freezing rain. In addition, heavy snow fell between 4pm and 9pm which accumulated to around 6 inches.
Winter Storm, Shawnee
- When
- February 24, 6:00 AM CST to 9:00 PM CST
- Where
- Shawnee forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Reports of one quarter inch of ice accumulation were received from an off duty NWS employee in southwest Shawnee County. This was mainly on elevated surfaces from freezing rain. Shawnee County also reported 1500 customers without power due to lines falling due to the weight of ice and stress of wind. In addition, heavy snow fell between 4pm and 9pm when around 5 inches accumulated with near whiteout conditions observed during that time.
Winter Storm, Jackson
- When
- February 24, 6:00 AM CST to 9:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Reports of one quarter inch of ice accumulation were received from law enforcement in Holton. In addition, heavy snow fell across the county mainly between 4pm and 9pm when visibilities fell to near zero and 5 to 6 inches accumulated.
Winter Storm, Brown
- When
- February 24, 6:00 AM CST to 10:00 PM CST
- Where
- Brown forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
A combination of freezing rain, sleet and snow occurred during the day with around one tenth of an inch of ice falling beneath 5 to 7 inches of snow. The heaviest snow occurred between 4pm and 10 pm.
Winter Storm, Nemaha
- When
- February 24, 6:00 AM CST to 10:00 PM CST
- Where
- Nemaha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
A combination of freezing rain, sleet and snow occurred during the day with around one tenth of an inch of ice falling beneath 5 to 7 inches of snow. The heaviest snow occurred between 4pm and 10 pm.
Winter Storm, Douglas
- When
- February 24, 6:00 AM CST to 11:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
A combination of freezing rain, sleet and snow occurred during the day with around one tenth of an inch of ice falling beneath 4 to 6 inches of snow. The heaviest snow occurred between 4pm and 10 pm when visibilities across the northern half of the county fell to near zero.
Winter Storm, Pottawatomie
- When
- February 24, 6:00 AM CST to 9:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
A combination of freezing rain, sleet and snow occurred during the day with around one tenth of an inch of ice falling beneath 4 to 6 inches of snow. The heaviest snow occurred between 4pm and 10 pm when snowfall rates were around 1 inch per hour.
Winter Storm, Wabaunsee
- When
- February 24, 6:00 AM CST to 9:00 PM CST
- Where
- Wabaunsee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
A combination of freezing rain, sleet and snow occurred during the day with around one tenth of an inch of ice falling beneath 4 to 6 inches of snow. The heaviest snow occurred between 4pm and 10 pm when snowfall rates were around 1 to as high as 2 inches per hour. Thunder snow was reported across parts of Wabaunsee and Shawnee Counties indicating the intense nature of the snowfall.
Winter Storm, Riley
- When
- February 24, 6:00 AM CST to 9:00 PM CST
- Where
- Riley forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
A combination of freezing rain, sleet and snow occurred during the day with around one tenth of an inch of ice falling beneath 4 to 6 inches of snow. The heaviest snow occurred between 4pm and 10 pm when snowfall rates were around 1 to as high as 2 inches per hour.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274822, 274823, 274824, 275096, 275097, 275098, 275100, 275101, 275102.